Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 186, NWS Aberdeen, SD

August 9, 2015Codington County, Day County, Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2015, 7:31 AM CDT for Codington County, Day County, Grant County, South Dakota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2015, 7:31 AM CDT (12:31 UTC)
Expired
Aug 9, 2015, 7:52 AM CDT
In force
21 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Codington County, SD, Day County, SD, Grant County, SD

The radar

The Aberdeen radar (KABR), 101 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:35 AM CDT, 56 minutes earlier.

Area forecast discussion, Aug 9, 6:35 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
635 AM CDT SUN AUG 9 2015

.SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON)
ISSUED AT 321 AM CDT SUN AUG 9 2015

SEVERE STORMS THIS AFTERNOON WILL BE THE MAIN FORECAST CONCERN.

A SHORTWAVE CURRENTLY CROSSING THE REGION IS PRODUCING SHOWERS AND
THUNDERSTORMS BETWEEN THE MISSOURI AND JAMES RIVER. A FEW STRONGER
CELLS ARE NOTED ALONG THE WHITE RIVER DUE TO BETTER INSTABILITY AND
WEAK LLJ. THESE STORMS SHOULD PROGRESS EAST THROUGH THE MORNING
HOURS BEFORE DISSIPATING. THERE SHOULD BE AT LEAST A FEW HOURS
WITH LITTLE TO NO PCPN OVER THE CWA...WHICH SHOULD ALLOW FOR
DESTABILIZATION BY EARLY AFTERNOON...ESPECIAL OVER CENTRAL SOUTH
DAKOTA WHERE MU CAPES VALUES WILL EXCEED 2500 J/KG. A LOW
AMPLITUDE SHORTWAVE WILL BEGIN CROSSING THE REGION BY THIS
AFTERNOON WHICH SHOULD AID IN THE DEVELOPMENT OF THUNDERSTORMS.
BASED ON THE AMOUNT OF INSTABILITY AND EXCELLENT 0-6 KM BULK SHEAR
VALUES OF 40-50 KNOTS SHOULD RESULT IN SEVERE STORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. WHILE THERE IS EVEN A
TORNADO THREAT...CONVECTIVE PARAMETERS ARE REAL SUPPORTIVE. THESE
STORMS SHOULD TRACK SOUTHEAST BY THIS EVENING WITH DRY CONDITIONS
LIKELY THROUGH THE REST OF THE SHORT TERM.

MONDAY THROUGH TUESDAY WILL FEATURE NORTH TO NORTHWESTERLY WINDS ALOFT
AND SURFACE HIGH PRESSURE WHICH WILL RESULT IN FAIRLY NICE WEATHER
CONDITIONS.

.LONG TERM...(TUESDAY EVENING THROUGH SATURDAY)
ISSUED AT 321 AM CDT SUN AUG 9 2015

GOOD AGREEMENT IN A BUILDING UPPER RIDGE OVER THE CENTRAL PLAINS MID
WEEK. GFS/ECMWF HAVE BEEN INCONSISTENTLY DEVELOPING WEAK SFC TROUGHS
AND/OR NOCTURNAL LLJS THAT MAY OR MAY NOT BRING A SHOWER OR TWO TUE
NIGHT THROUGH THU. THE BEST CHANCE FOR PRECIP IN THE EXTENDED
APPEARS TO HOLD OFF UNTIL THE WEEKEND WHEN A SFC LOW BEGINS TO
APPROACH AND MOVE ACROSS THE DAKOTAS. COUPLED WITH SOME SHORTWAVE
ENERGY THAT WILL HELP TO FLATTEN THE RIDGE THIS SYSTEM HAS A BETTER
LIKELIHOOD OF PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS.

TEMPERATURES UNDER THE RIDGE WILL CLIMB INTO THE UPPER 80S AND 90S
FOR HIGHS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 634 AM CDT SUN AUG 9 2015

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EAST THIS
MORNING BUT SHOULD MISS KATY. ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND MOVE EAST TO
SOUTHEAST ACROSS THE FORECAST AREA AFFECTING KMBG/KPIR/KABR. VFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD EXCEPT IN HEAVIER
THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...WISE
AVIATION...WISE
Hazardous weather outlook, Aug 9, 4:11 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CDT SUN AUG 9 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
411 AM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE MID
MORNING HOURS ACROSS EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA.
SEVERE STORMS ARE NOT EXPECTED.

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON. SOME
THUNDERSTORMS IN CENTRAL SOUTH DAKOTA COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE. THE THUNDERSTORMS SHOULD
PROGRESS SOUTHEAST OF THE REGION BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

SD

In the hours before

Special weather statement, Aug 9, 2:38 AM CDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
238 AM CDT SUN AUG 9 2015

SDZ048-090815-
LYMAN SD-
238 AM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LYMAN COUNTY UNTIL
315 AM CDT...

AT 236 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMILL...OR 14 MILES NORTHEAST OF WINNER...MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LAT...LON 4366 9962 4368 9947 4365 9945 4366 9940
      4366 9937 4363 9935 4357 9933 4353 9928
      4350 9929 4350 9962
TIME...MOT...LOC 0736Z 266DEG 34KT 4356 9974

SD
Special weather statement, Aug 9, 3:08 AM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
308 AM CDT SUN AUG 9 2015

SDZ005-010-017-090900-
MCPHERSON SD-FAULK SD-EDMUNDS SD-
308 AM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EDMUNDS...NORTHERN FAULK AND
SOUTHEASTERN MCPHERSON COUNTIES UNTIL 400 AM CDT...

AT 307 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF NEW
TOWN CORNER TO NEAR BURKMERE...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IPSWICH...ROSCOE...CRESBARD...CHELSEA...DEVOE...ONAKA...WETONKA...
LONG LAKE COLONY...DEERFIELD COLONY...NORTH SCATTERWOOD LAKE...
GRASSLAND COLONY...BURKMERE...MINA...PEMBROOK COLONY...BRENTWOOD
COLONY...CRAVENS CORNER...SOUTH SCATTERWOOD LAKE...LOYALTON...
PLAINVIEW COLONY AND NORBECK.

LAT...LON 4569 9876 4510 9873 4502 9948 4551 9953
TIME...MOT...LOC 0807Z 242DEG 33KT 4564 9927 4503 9927

WISE
Special weather statement, Aug 9, 3:59 AM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT SUN AUG 9 2015

SDZ005-006-010-091000-
MCPHERSON SD-BROWN SD-EDMUNDS SD-
359 AM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN...EASTERN
EDMUNDS AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 500 AM CDT...

AT 359 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF LEOLA TO
SOUTH SCATTERWOOD LAKE...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IPSWICH...WARNER...WETONKA...MINA...RICHMOND LAKE REC AREA...CRAVENS
CORNER...LONG LAKE COLONY...DEERFIELD COLONY...MINA LAKE REC AREA...
PLAINVIEW COLONY...PEMBROOK COLONY AND NORTH SCATTERWOOD LAKE.

LAT...LON 4569 9868 4528 9846 4525 9891 4555 9911
TIME...MOT...LOC 0859Z 259DEG 16KT 4569 9907 4520 9877

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:12 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully48 min
Aug 8, 8:08 PM CDTSpecial Weather StatementABRPotter52 min
Aug 8, 8:23 PM CDTSevere Thunderstorm WarningABRDewey, Potter52 min
Aug 8, 9:19 PM CDTSevere Thunderstorm WarningABRJones56 min
Aug 9, 12:38 AM CDTSpecial Weather StatementABRDewey, Walworth67 min
Aug 9, 12:42 AM CDTSpecial Weather StatementABRJones33 min
Aug 9, 2:38 AM CDTSpecial Weather StatementABRBrule37 min
Aug 9, 3:08 AM CDTSpecial Weather StatementABREdmunds, Faulk52 min
Aug 9, 3:59 AM CDTSpecial Weather StatementABREdmunds61 min
Aug 9, 5:17 AM CDTSevere Thunderstorm WarningABRBrown, Day24 min
Aug 9, 1:00 PM CDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth45 min
Aug 9, 2:20 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk40 min
Aug 9, 2:36 PM CDTSevere Thunderstorm WarningABRBuffalo39 min
Aug 9, 2:52 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Potter38 min
Aug 9, 3:29 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde46 min
Aug 9, 4:01 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink44 min
Aug 9, 4:47 PM CDTSevere Thunderstorm WarningABRClark, Spink43 min
Aug 9, 5:30 PM CDTSevere Thunderstorm WarningABRClark, Hamlin, Spink45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.